Colorado, 2016Heavy Rain in Colorado, July 1 to 2, 2016
July 1 to 2, 2016 · NWS GJT · 2 events in 2 counties and zones
Numerous showers and thunderstorms developed over western Colorado as a result of abundant subtropical moisture and a departing upper level disturbance. Many of these thunderstorms produced moderate to heavy rainfall in both Mesa and Montezuma counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed over western Colorado as a result of abundant subtropical moisture and a departing upper level disturbance. Many of these thunderstorms produced moderate to heavy rainfall in both Mesa and Montezuma counties. The heavy rainfall resulted in minor road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 9:41 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 9:41 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1041 PM MDT THU JUN 30 2016
.SHORT TERM...(This evening through Friday night)
Issued at 325 PM MDT Thu Jun 30 2016
A very moist airmass will persist across the area into the end of
this week, with widespread showers and thunderstorms especially
during the afternoon and evening hours. By noon Friday, PWATs are
expected to increase to 1.0 to 1.3 inches across southeast Utah
and the southwest Colorado zones bordering Utah. Add to this weak
remnants of an upper low expected to move into the Four Corners
area tomorrow, and we all the makings for some thunderstorms which
could produce heavy rainfall in some of the most flash flood prone
terrain within our CWA. Additionally, significant rainfall in some
locations yesterday and today will be less likely to absorb the
additional rainfall tomorrow.
All of this cloud cover and showers/thunderstorms has resulted in
temperatures this afternoon generally 5 to 10 degrees F cooler
than yesterday across eastern UT and western CO. Some areas,
especially in portions of northwest CO were running 15 to 20
degrees F colder than yesterday. Max temperatures on Friday should
be even cooler, and will likely be about 10 degrees F below
normal in most areas. In contrast, expect minimum temperatures to
remain elevated across our CWA tonight and Friday night due to the
insulating effects of cloud cover and relatively high dew point
temperatures.
.LONG TERM...(Saturday through Thursday)
Issued at 325 PM MDT Thu Jun 30 2016
The moist airmass is expected to persist into Saturday, though
gradually decrease from the west by afternoon under a northwest
flow aloft. Some thunderstorms on Saturday could still produce
heavy rainfall, and the situation bears watching.
Max temperatures on Saturday should be a little higher than Friday
across eastern UT and some lower elevation areas of southwest CO,
with similar temperatures as Friday across the remainder of CO.
Then a drier westerly flow will dominate the weather pattern for
our CWA Sunday through Thursday, with a warming trend through
Tuesday. The max temperatures should level off for the remainder
of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1040 PM MDT Thu Jun 30 2016
A moist...unstable atmosphere will keep the threat of showers and
thunderstorms in the forecast over the next 24 hours. Heavy
rainfall is becoming more probable with many storms that develop
and this could impact flight operations over the forecast
terminals. One area of precipitation will likely impact KEGE,
KRIL, KASE through 01/09Z. Otherwise expect storms to be present
over much of the next 24 hours with the most widespread
precipitation likely in the 01/20Z to 02/06Z time frame.
&&
.FIRE WEATHER...
Issued at 325 PM MDT Thu Jun 30 2016
A moist airmass over the region through Saturday will become even
more moist on Friday with increasingly greater rainfall amounts
from thunderstorms. Cooler temperatures, higher relative
humidities, and widespread wetting rain should reduce the fire
danger across eastern Utah and western Colorado through Saturday.
A drying trend will begin on Sunday, and temperatures are expected
to climb back above normal through at least Thursday of next week.
&&
.HYDROLOGY...
Issued at 325 PM MDT Thu Jun 30 2016
Releases from area reservoirs and management of water diversions
will likely add to flow in some rivers and streams. As a result,
waterways across the area will continue to run high, fast, and
cold through the coming weekend. Stay advised of the latest river
forecasts by visiting our website at weather.gov/gjt.
&&
.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch from Friday afternoon through Friday evening
for COZ017-020-021.
UT...Flash Flood Watch from Friday afternoon through Friday evening
for UTZ022-027>029.
&&
SHORT TERM...JRP
LONG TERM...JRP
AVIATION...TGJT
FIRE WEATHER...JRP
HYDROLOGY...ASHazardous weather outlook, Jun 30, 3:33 AM MST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT THU JUN 30 2016
COZ001>014-017>023-UTZ022>025-027>029-011045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
433 AM MDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS LATE THIS MORNING AND WILL CONTINUE INTO THE
EVENING. THIS ACTIVITY WILL GENERATE DANGEROUS LIGHTNING...STRONG
OUTFLOW WINDS TO 35 TO 40 MPH AND SMALL HAIL. LOCALIZED EXCESSIVE
RAIN IS POSSIBLE.
RIVERS WILL ALSO CONTINUE RUNNING HIGH FROM CONTINUED SNOWMELT
RUNOFF, ESPECIALLY THE GREEN RIVER IN NORTHEAST UTAH AND EXTREME
NORTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY: CONTINUED WIDESPREAD SHOWERS AND THUNDERSTORMS...
ESPECIALLY DURING THE AFTERNOON AND EVENING. HEAVY RAIN MAY
RESULT IN LOCALIZED EXCESSIVE RUNOFF.
SATURDAY THROUGH WEDNESDAY: EXPECT THUNDERSTORMS...MAINLY OVER
THE HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF
STORMS WILL BE DECREASING DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Jun 30, 6:45 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HEAVY RAIN 5 ESE GLADE PARK 38.98N 108.65W
06/30/2016 M0.70 INCH MESA CO TRAINED SPOTTER
RAINFALL SO FAR SINCE NOON.
&&
JRPHeavy Rain, Montezuma
- When
- July 1, 12:00 AM MST to July 2, 7:00 AM MST
- Where
- Montezuma County, 3.89 mi ENE of Yellow Jacket
- Reported by
- COOP Observer
- Coordinates
- 37.560, -108.660
Showers and thunderstorms produced heavy rainfall in Montezuma County with 2.20 inches measured northeast of Yellow Jacket over a 36 hour period. Standing water was found in the observer's yard the morning of July 2nd.
Heavy Rain, Mesa
- When
- July 1, 4:40 PM MST to 5:30 PM MST
- Where
- Mesa County, 2.26 mi ENE of Orchard Mesa
- Reported by
- CoCoRaHS
- Coordinates
- 39.040, -108.530
Showers and thunderstorms produced brief heavy rainfall across portions of Mesa County, including 0.40 inches of rain within 50 minutes measured near Orchard Mesa.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680863, 680864.